Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 3, 2005, 10:30 AM CDT for Dickinson County, Geary County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2005, 10:30 AM CDT (15:30 UTC)
- Expired
- Jun 3, 2005, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 031531
FFWTOP
KSC041-061-031830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1030 AM CDT FRI JUN 3 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS
GEARY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 130 PM CDT
* AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINS CONTINUED TO FALL ACROSS DICKINSON AND GEARY
COUNTIES. OBSERVERS HAVE REPORTED UP TO 4 INCHES OF RAIN THIS
MORNING FROM THE STORMS. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS
THE WARNED AREA THROUGH EARLY AFTERNOON.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...
JUNCTION CITY...
HERINGTON...
CARLTON...
HOPE...
WOODBINE...
ENTERPRISE...
CHAPMAN...
MILFORD...
MILFORD LAKE...
RUNOFF FROM THESE STORMS WILL CAUSE ADDITIONAL FLASH FLOODING OF
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3911 9734 3913 9696 3919 9694 3920 9687
3919 9685 3908 9684 3905 9651 3888 9651
3887 9693 3862 9694 3862 9735 3862 9735
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:50 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Jun 3, 2:50 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT FRI JUN 3 2005 .DISCUSSION... CONCERNS REMAIN THUNDERSTORM CHANCES FOR TODAY AND SATURDAY...WITH HEAVY RAIN AND STRONG STORMS POSSIBLE. THUNDERSTORMS JUST BEGINNING TO MOVE INTO FAR NW CWA AHEAD OF MCS/SQUALL LINE ACROSS CTRL NEBRASKA AND NORTHWEST KANSAS. STRONGER INSTABILITY IS SOUTH AND WEST...AND IT APPEARS ATTM THAT STORMS ARE BEGINNING TO MOVE SE AND INTENSIFY ALONG NW TO SE INSTABILITY GRADIENT. ETA 12 ADVERTISED A NORTH/SOUTH SPLIT...AND LOOKS LIKE THIS MAY STILL HAPPEN AS FORWARD PROPAGATING CORFIDI VECTORS INDICATE EASTWARD MOVEMENT OF THE NORTHERN PART OF THE LINE...AND SOUTHERN SIDE SLIDES SOUTHEAST INTO THE CWA. EXPECT LEADING EDGE TO BE NEAR THE SHAWNEE COUNTY LINE AROUND 5-6 AM...AND SPREAD TO THE MO STATE LINE BY ABOUT 10AM. INITIAL FORWARD MOTION OF THE LINE IS NEAR 40 MPH. NOT GETTING MANY SEVERE REPORTS OUT OF THE LINE YET...BUT WILL MONITOR FOR WIND THREAT AND POTENTIAL FOR LARGE HAIL. HEAVY RAINFALL WILL ALSO BE A THREAT. LATER TODAY...UPPER WAVE IN SW US EJECTS TOWARDS THE STATE...AND SHOULD KEEP THUNDERSTORMS GOING FOR MUCH OF THE AFTERNOON AND EVENING AS LIFT SPREADS OVER THE AREA. 0-6KM SHEAR STILL 25-30 KTS DESPITE BACKING OF UPPER LEVEL WINDS...AND CAPES STILL 1-2K J/KG. ATMOSPHERE MAY BE A BIT WORKED OVER FROM THIS MORNINGS MCS...BUT WILL DEPEND ON WHERE AND WHEN STORMS MOVE THROUGH THE AREA. ENOUGH FOR CATEGORICAL POPS THIS MORNING MOST OF THE AREA...WITH LIKELY FAR SOUTHEAST. WILL THEN KEEP 40-50 POPS FOR AFTERNOON AS SCATTERED STORMS CONTINUE. HEAVY RAINFALL COULD ALSO BE A PROBLEM TODAY AS FFG VALUES HAVE DECREASED IN SOME AREAS DUE TO RECENT RAINFALL. WILL NEED TO WATCH THIS CAREFULLY. NEXT S/W PROGGED OVER CO EARLY SATURDAY TO MOVE INTO KANSAS BY LATE AFTERNOON. HAVE SOME CONCERNS ABOUT THIS ONE...AS MOIST SOUTHERLY FLOW CONTINUES AHEAD OF THE WAVE...AND EVEN BREAKS OUT A BIT OF SUNSHINE IN THE AFTERNOON WHICH WOULD FURTHER DESTABILIZE THE ATMOSPHERE. WAVE AND FRONT THEN MOVE INTO THE CWA NEAR PEAK HEATING INTO CAPES 1-3K J/KG AND 0-6KM SHEAR 35-45 KTS. IF TIMING PLAYS OUT THIS WAY...WOULD EXPECT SEVERE STORMS THIS DAY. DID STRETCH SCT POPS INTO THE AFTERNOON HOURS. CURRENT EARLY SUNDAY POPS ARE 20...AND MAY NEED TO BE ADJUSTED DEPENDING ON SPEED OF DEPARTING WAVE. BUT HAVE LEFT FOR NOW. BOUNDARY THEN SHIFTS SOUTH OF THE AREA AS WESTERLY FLOW MOVES IN ALOFT AND HIGH PRESSURE MOVES INTO EAST CENTRAL KANSAS. FOR MONDAY...MOIST SOUTHERLY FLOW QUICKLY RETURNS TO THE AREA AS WESTERN TROF MOVES ONSHORE. NO CHANGES TO EXTENDED. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
Hazardous weather outlook, Jun 3, 4:16 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 416 AM CDT FRI JUN 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-040915- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 416 AM CDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TODAY. THE MAIN HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL...UP TO AN INCH PER HOUR IN SOME LOCATIONS. STRONG WIND GUSTS AND HAIL WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND OVERNIGHT...A FEW OF WHICH MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SATURDAY...SOME OF WHICH MAY BE SEVERE. THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 3, 4:46 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL MARYSVILLE 39.84N 96.65W
06/03/2005 0.75 INCH MARSHALL KS LAW ENFORCEMENT
REPORTS RECIEVED FROM PUBLIC THAT HAIL WAS SLIGHTLY
LARGER THAN THE SIZE OF DIME.
&&
WOLTERSLocal storm report, Jun 3, 5:06 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM HAIL RILEY 39.30N 96.83W
06/03/2005 0.75 INCH RILEY KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 3, 5:42 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL 3 SW MANHATTAN 39.15N 96.61W
06/03/2005 1.00 INCH RILEY KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 3, 7:32 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM FLASH FLOOD 5 SE JUNCTION CITY 38.98N 96.77W
06/03/2005 GEARY KS TRAINED SPOTTER
8 TO 10 INCHES OF WATER OVER HIGHWAY 57.
&&
WOLTERSLocal storm report, Jun 3, 7:51 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD HOPE 38.69N 97.08W
06/03/2005 DICKINSON KS TRAINED SPOTTER
WATER OVER THE ROAD AT BROADWAY AND PAINT
STREET...ESTIMATED TO BE ABOUT A HALF FOOT DEEP.
&&
GSLocal storm report, Jun 3, 8:29 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FLASH FLOOD 5 S HOPE 38.62N 97.08W
06/03/2005 DICKINSON KS TRAINED SPOTTER
WATER HALF A FOOT DEEP OVER OAK ROAD.
&&
GSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 5:37 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 38 min |
| Jun 3, 7:20 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Ottawa | 3 hr |
| Jun 3, 9:57 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.